Fast Simulation of Overflow Probabilities in Multiclass Queues

  • Published : 2007.08.31


We consider a multiclass queue where queued customers are served in their order of arrival at a rate which depends on the customer type. By using the asymptotic results obtained by Dabrowski et al. (2006) we calculate the sharp asymptotics of the stationary distribution of the number of customers of each class in the system and the distribution of the number of customers of each class when the total number of customers reaches a high level before emptying. We also obtain a fast simulation algorithm to estimate the overflow probability and compare it with the general simulation and asymptotic results.


  1. Boxma, O. J. and Takine, T. (2003). The M/G/1 FIFO queue with several customer classes. Queueing Systems, 45, 185-189
  2. Choi, B. D., Kim, B. and Choi, S. H. (2000). On the M/G/1 Bernoulli feedback queue with multi-class customers. Computers & Operations Research, 27, 269-286
  3. Dabrowski, A., Lee, J. and McDonald, D. (2006). Large deviations of multitype queues. preprint
  4. Heidelberger, P. (1995). Fast simulation of rare events in queueing and reliability models. ACM Transactions on Modeling and Computer Simulation, 5, 43-85
  5. Lee, J. and Kweon, M. H. (2001). Estimation of overflow probabilities in parallel networks with coupled inputs. The Korean Communications in Statistics, 8, 257-269
  6. Lee, J. (2004). Asymptotics of Overflow Probabilities in Jackson Networks. Operations Research Letters, 32, 265-272
  7. McDonald, D. R. (1999). Asymptotics of first passage times for random walk in an orthant. The Annals of Applied Probability, 9, 110-145
  8. McDonald, D. (2004). Elements of Applied Probability for Engineering, Mathematics and Systems Science. World Scientific, River Edge, NJ
  9. Walrand, J. (1988). An Introduction to Queuing Networks, (GL Jordan, ed.), Prentice Hall, England Cliffs, NJ